Healthcare & Clinical
MASCC Risk Index for Febrile Neutropenia (0–26 Outpatient Score)
Calculate the ASCO/IDSA-endorsed 0–26 MASCC Risk Index in chemotherapy-induced febrile neutropenia—where HIGHER scores (>= 21) identify Low-Risk patients eligible for oral outpatient antibiotics.
Remember the counterintuitive MASCC rule: HIGHER points (>= 21) mean LOWER risk!
Unlike most clinical severity scores where high numbers signal danger, Jean Klastersky’s (2000) Multinational Association for Supportive Care in Cancer (MASCC) Risk Index awards protective points (maximum 26) for physiological stability in chemotherapy-induced febrile neutropenia (ANC < 500/uL + fever >= 38.3°C)! ASCO, IDSA, and ESMO guidelines endorse a MASCC score >= 21 (< 6% serious complication rate, ~1% mortality) to consider early hospital discharge or supervised oral fluoroquinolone + amoxicillin-clavulanate outpatient therapy.
Notice that Symptom Burden and Malignancy/Fungal History are mutually exclusive categories: Burden of febrile neutropenia awards +5 for No/Mild symptoms, +3 for Moderate symptoms, or 0 for Severe/Moribund; Cancer/Fungal status awards +4 for Solid tumor OR hematologic malignancy with NO prior fungal infection (0 if hematologic malignancy WITH prior invasive fungal infection). Add No Hypotension SBP >= 90 mmHg (+5), No Active COPD (+4), No IV-fluid Dehydration (+3), Outpatient at fever onset (+3), and Age < 60 years (+2)!
| MASCC Protective Criterion | Points Awarded | Score Threshold & Disposition |
|---|---|---|
| Symptom Burden (Mutually Exclusive) | +5 None/Mild, +3 Moderate, 0 Severe | Total Range: 0 to 26 Points |
| SBP >= 90 (+5), No COPD (+4), Solid/No-Fungal (+4) | Up to +13 Points | MASCC >= 21 -> Low Risk (Oral/Outpatient Candidate) |
| No Dehydration (+3), Outpatient Onset (+3), Age < 60 (+2) | Up to +8 Points | MASCC < 21 -> High Risk (Inpatient IV Anti-Pseudomonal) |
Total MASCC Febrile Neutropenia Protective Score (0 to 26)
Sums symptom burden code B2 (0=Severe, 1=Moderate[+3], 2=None/Mild[+5]) with the six binary protective criteria.
=IF(OR(B2 < 0, B2 > 2, B8 <= 0), "Invalid MASCC Inputs", IF(B2 = 2, 5, IF(B2 = 1, 3, 0)) + IF(B3 = 1, 5, 0) + IF(B4 = 1, 4, 0) + IF(B5 = 1, 4, 0) + IF(B6 = 1, 3, 0) + IF(B7 = 1, 3, 0) + IF(B8 < 60, 2, 0))ASCO / IDSA Febrile Neutropenia Risk & Antibiotic Disposition
Classifies MASCC >= 21 as Low Risk vs. < 21 as High Risk requiring inpatient IV broad-spectrum beta-lactam therapy.
=IF((IF(B2 = 2, 5, IF(B2 = 1, 3, 0)) + IF(B3 = 1, 5, 0) + IF(B4 = 1, 4, 0) + IF(B5 = 1, 4, 0) + IF(B6 = 1, 3, 0) + IF(B7 = 1, 3, 0) + IF(B8 < 60, 2, 0)) >= 21, "Low Risk (MASCC >= 21): Oral / Early Discharge Candidate", "High Risk (MASCC < 21): Admit for Inpatient IV Antibiotics")Try the example
Use the original values or change them to test your understanding.